Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Mar 13, 2020, 2:21 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2020, 2:21 PM MDT (20:21 UTC)
- Expired
- Mar 13, 2020, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, Otero County, NM
The radar
The El Paso radar (KEPZ), 44 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WUUS54 KEPZ 132021
SVREPZ
NMC013-035-132100-
/O.NEW.KEPZ.SV.W.0002.200313T2021Z-200313T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
221 PM MDT Fri Mar 13 2020
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Southwestern Otero County in south central New Mexico...
Southeastern Dona Ana County in south central New Mexico...
* Until 300 PM MDT.
* At 220 PM MDT, a severe thunderstorm was located 6 miles northeast
of Berino, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chaparral, Orogrande, Vado, Anthony, Berino and High Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3201 10658 3212 10668 3252 10621 3223 10597
TIME...MOT...LOC 2020Z 230DEG 36KT 3211 10653
HAIL...1.00IN
WIND...60MPH
$$
CRESPO1 follow-up statement
572
WWUS54 KEPZ 132042
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
242 PM MDT Fri Mar 13 2020
NMC013-035-132100-
/O.CON.KEPZ.SV.W.0002.000000T0000Z-200313T2100Z/
Otero NM-Dona Ana NM-
242 PM MDT Fri Mar 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN OTERO AND EASTERN DONA ANA COUNTIES...
At 242 PM MDT, a severe thunderstorm was located 12 miles southeast
of White Sands Missile Range Headquarters, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orogrande.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for south central
New Mexico.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3215 10638 3233 10643 3252 10621 3223 10597
TIME...MOT...LOC 2042Z 230DEG 36KT 3225 10633
HAIL...1.00IN
WIND...60MPH
$$
CRESPOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:44 AM MDT, 7 hours 37 minutes earlier.
Area forecast discussion, Mar 13, 6:44 AM MDT, 7 hours 37 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 644 AM MDT Fri Mar 13 2020 .AVIATION UPDATE 12Z TAF CYCLE... Upper level trough with an associated cold front will move across the southwestern United States lifting very moist air mass ahead of it. As a result there will be scattered to numerous rain showers and isolated thunderstorms across the region through 00Z with areas of skies BKN-OVC010-030 and areas of 2-4 mile visibilities. West to southwest winds also increasing to around 20-30 KTS after 18Z. Rainfall ending most locations by 00Z with skies SKC-SCT100 by 06Z. .PREV DISCUSSION...300 AM MDT Fri Mar 13 2020... .SYNOPSIS... Scattered showers and thunderstorms are likely today across southern New Mexico and far west Texas as an upper low passes to our north. The main threat will be gusty winds and brief heavy rainfall. Winds will increase this afternoon to 20 to 30 mph with stronger gusts possible around thunderstorms. Mostly clear and dry weather returns this weekend as temperatures warm to slightly above normal through next Tuesday. Another round of rain showers is expected next Wednesday and Thursday which will add to this already unseasonably wet month. && .DISCUSSION... .SHORT TERM...Today and Tonight... Deep upper low was centered over southern California early this morning with associated trough axis extending far southward to the southern Baja coast. Associated cyclonic circulation around this feature is sustaining strong south to southwesterly flow across southern New Mexico and west Texas with transport of very abundant moisture. Thus surface dewpoints will remain elevated at over 50F this morning with record high precipitable water around .75 to 1 inch. Upper low will accelerate to the northeast into Utah later today with trough axis pivoting eastward into Arizona this afternoon. Concurrently surface trough associated with weak Pacific cold front will be moving across the CWA. Dynamic forcing aloft will therefore be collocated with low level lift along the front resulting in scattered to numerous rain showers and even isolated thunderstorms as air mass remains weakly unstable with CAPEs around 300 J/kg. Marginally windy conditions also expected as both low and mid level gradients strengthen. Flow also becomes more westerly by mid afternoon with advection of drier air. This trend will result in decreasing rainfall coverage during the late afternoon with clearing skies and dry weather overnight. && .LONG TERM... This weekend will feature dry weather and warmer temperatures as dry southwest flow aloft forces moisture eastward and out of the forecast area. Precipitable water will drop back down to 0.25", which is much more seasonable for March. West-southwest flow at the surface will promote a warming trend as Saturday's near normal temperatures (lowland highs around 70 degrees) warm to slightly above normal (lower-to-mid 70's) Sunday through Tuesday. Winds should remain below 15 mph throughout the weekend, becoming breezy by Tuesday afternoon. One thing to note is surface high pressure over the Gulf of Mexico on Sunday is expected to advect moisture over west Texas, which would allow for a few thunderstorms along our eastern forecast border. For now, thunderstorm chances look to remain well east of El Paso/Alamogordo, with better chances further east toward Roswell/Carlsbad. However, we can't rule out an isolated storm or two over eastern Hudspeth County. Otherwise dry and mostly clear weather will prevail through Tuesday. Our next impactful weather system is forecasted to arrive Wednesday morning as another deep cutoff low currently centered along the Seattle coastline slowly spins down the entire U.S. west coast before coming ashore next Wednesday. Increased moisture and synoptic forcing would give us another chance for widespread rain showers across the region Wed/Thurs. Winds would also increase those days as the low approaches. Climatologically, this forecasted fourth round of rainfall should push us close to all- time record territory for March precipitation totals (KELP's record is 2.26" from March 1958). Unusual weather for a typically dry month across the borderland. && .FIRE WEATHER... Upper trough with an associated cold front will lift moist weakly unstable air mass resulting in scattered to numerous rain showers and isolated thunderstorms today. The continued rainfall will keep the fire danger low. Winds will also increase this afternoon with speeds around 20 to 30 mph. Ventilation will therefore be very good to excellent today. Temperatures near normal today with lowest humidity around 40 to 50 percent lowlands and 50 to 60 percent mountains. Dry weather expected Saturday and Sunday with near normal temperatures and wind speeds around 5 to 15 mph. Ventilation mostly fair on Saturday and fair to good Sunday with lowest humidity around 20 to 30 percent. Mostly dry weather with above normal temperatures expected Monday and Tuesday with wind speeds around 10 to 20 mph. Ventilation Monday generally good increasing to very good to excellent to excellent Tuesday. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 71 47 69 47 / 50 0 0 0 Sierra Blanca 71 44 69 44 / 40 0 0 0 Las Cruces 65 40 66 42 / 50 0 0 0 Alamogordo 69 41 67 42 / 50 0 0 0 Cloudcroft 46 29 48 31 / 60 20 0 0 Truth or Consequences 64 39 66 39 / 50 0 0 0 Silver City 55 36 59 37 / 50 0 0 0 Deming 65 37 66 38 / 40 0 0 0 Lordsburg 62 39 64 39 / 30 0 0 0 West El Paso Metro 70 48 69 48 / 50 0 0 0 Dell City 75 43 72 43 / 40 0 0 0 Fort Hancock 77 46 75 46 / 40 0 0 0 Loma Linda 67 43 64 45 / 50 0 0 0 Fabens 74 46 72 47 / 50 0 0 0 Santa Teresa 68 43 67 44 / 50 0 0 0 White Sands HQ 68 45 68 47 / 50 0 0 0 Jornada Range 66 39 66 40 / 50 0 0 0 Hatch 66 39 67 39 / 50 0 0 0 Columbus 67 41 67 42 / 40 0 0 0 Orogrande 69 42 67 42 / 50 0 0 0 Mayhill 60 35 61 36 / 60 20 0 0 Mescalero 56 32 57 34 / 60 20 0 0 Timberon 55 31 56 34 / 60 20 0 0 Winston 58 30 61 32 / 60 0 0 0 Hillsboro 63 34 66 36 / 50 0 0 0 Spaceport 65 36 66 37 / 50 0 0 0 Lake Roberts 55 31 60 31 / 60 0 0 0 Hurley 59 34 61 36 / 40 0 0 0 Cliff 62 33 65 32 / 50 0 0 0 Mule Creek 57 36 60 37 / 50 0 0 0 Faywood 60 35 61 38 / 40 0 0 0 Animas 63 37 67 38 / 30 0 0 0 Hachita 63 36 66 37 / 40 0 0 0 Antelope Wells 64 37 69 39 / 40 0 0 0 Cloverdale 58 38 62 39 / 30 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/30/05
Hazardous weather outlook, Mar 13, 5:15 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 515 AM MDT Fri Mar 13 2020 NMZ401>417-TXZ418>424-141215- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 515 AM MDT Fri Mar 13 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Scattered to numerous rain showers and isolated thunderstorms with most of the rain ending by the evening. Also windy with winds gusting around 40 mph this afternoon and early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be chances for showers Wednesday and Thursday with snow possible over the higher mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be required. Rogash
In the hours before
Special weather statement, Mar 13, 11:15 AM MDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service El Paso TX 1115 AM MDT Fri Mar 13 2020 NMZ413-414-417-131800- Southern Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- 1115 AM MDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL NOON MDT... At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Orogrande, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... The Otero Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3208 10599 3221 10609 3258 10570 3222 10545 TIME...MOT...LOC 1714Z 237DEG 32KT 3219 10593 CRESPO
Special weather statement, Mar 13, 11:57 AM MDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service El Paso TX 1157 AM MDT Fri Mar 13 2020 NMZ409-410-131845- Northern Dona Ana County NM-Sierra County Lakes NM- 1157 AM MDT Fri Mar 13 2020 ...SPECIAL WEATHER STATEMENT... At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Rincon, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Portions of Jornada Experimental Range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3259 10694 3270 10706 3301 10684 3282 10661 TIME...MOT...LOC 1756Z 218DEG 19KT 3271 10696 CRESPO
Special weather statement, Mar 13, 2:02 PM MDT, 19 minutes before
Special Weather Statement National Weather Service El Paso TX 202 PM MDT Fri Mar 13 2020 NMZ411-413-TXZ418-132045- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX- 202 PM MDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of La Union, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chaparral, Anthony, Vado, Berino, Anthony Gap, Chamberino, La Union, Mesquite, Vinton, La Mesa, Union Pacific Intermodal Terminal and High Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 10675 3197 10684 3231 10654 3210 10638 TIME...MOT...LOC 2002Z 223DEG 28KT 3196 10675 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:15 AM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Mar 13, 11:48 AM MDT | Severe Thunderstorm Warning | EPZ | Otero | 27 min |
| Mar 13, 11:57 AM MDT | Special Weather Statement | EPZ | Sierra | 48 min |
| Mar 13, 2:02 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Mar 13, 2:39 PM MDT | Special Weather Statement | EPZ | 51 min | |
| Mar 13, 2:58 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 47 min |
| Mar 13, 3:05 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 40 min |
| Mar 13, 3:34 PM MDT | Special Weather Statement | EPZ | Otero | 41 min |
| Mar 13, 3:37 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
| Mar 13, 3:54 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 16 min |
| Mar 13, 4:19 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Mar 13, 5:34 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.